Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Honolulu, HI

August 22, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 22, 2015, 8:44 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2015, 8:44 PM HST (06:44 UTC)
Expired
Aug 22, 2015, 11:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 84 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WGHW50 PHFO 230644
FFWHFO
HIC009-230945-
/O.NEW.PHFO.FF.W.0014.150823T0644Z-150823T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1145 PM HST

* AT 836 PM HST...RADAR SHOWED HEAVY RAIN WITH RAIN RATE OVER FOUR 
  INCHES AN HOUR JUST EAST OF ULUPALAKUA...OR ABOUT 19 MILES 
  SOUTHEAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEOKEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2074 15640 2071 15623 2053 15623 2058 15646

$$
2 follow-up statements
726 
WGHW70 PHFO 230757
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
957 PM HST SAT AUG 22 2015

HIC009-230945-
/O.CON.PHFO.FF.W.0014.000000T0000Z-150823T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
957 PM HST SAT AUG 22 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1145 PM HST...

AT 942 PM HST...RADAR CONTINUES TO SHOW HEAVY RAIN OVER THE AREA 
JUST EAST OF ULUPALAKUA. ALTHOUGH THE RAIN RATE HAS DECREASED QUITE 
A BIT IN THE PAST HOUR...RADAR STILL INDICATED RAIN RATE OF OVER AN 
INCH PER HOUR OVER THE AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEOKEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2074 15640 2071 15623 2053 15623 2058 15646

$$
563 
WGHW70 PHFO 230851
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1051 PM HST SAT AUG 22 2015

HIC009-230859-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-150823T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1051 PM HST SAT AUG 22 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

ALTHOUGH THE HEAVY RAINS HAVE DECREASED...RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR ALL 
ISLANDS.

LAT...LON 2074 15640 2071 15623 2053 15623 2058 15646

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:50 PM HST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 3:50 PM HST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
350 PM HST SAT AUG 22 2015

.SYNOPSIS...
THE TRADES WILL CONTINUE TO GRADUALLY DIMINISH THROUGH SUNDAY.
ABUNDANT WARM TROPICAL MOISTURE OVER THE AREA IS BRINGING HUMID AND
SOGGY CONDITIONS...ALONG WITH POTENTIAL FOR LOCALLY HEAVY SHOWERS
AND A FEW THUNDERSTORMS DURING THE NEXT SEVERAL DAYS. TROPICAL
CYCLONE KILO IS MOVING SOUTH OF THE STATE...AND IS EXPECTED TO
STRENGTHEN AS IT MAY TURN NORTH AND NORTHEAST TOWARDS THE WESTERN
EDGE OF THE ISLAND CHAIN EARLY NEXT WEEK. THE FORECAST FOR THE FIRST
HALF OF NEXT WEEK WILL BE ADJUSTED ACCORDINGLY DEPENDING ON THE
PROGRESS AND EVOLUTION OF KILO.

&&

.DISCUSSION...
TROPICAL CYCLONE KILO...S/SW OF THE MAIN HAWAIIAN ISLANDS....
CONTINUES TO MOVE WNW WHILE SPREADING BANDS OF SHOWERS ACROSS THE E
HALF OF THE ISLAND CHAIN. DURING THE AFTERNOON HOURS...A COUPLE OF
OUTER RAINBANDS FROM KILO BROUGHT A FEW STRONG THUNDERSTORMS...HEAVY
RAIN AND LOCALIZED FLOODING OVER THE N HALF OF THE BIG ISLAND.
HEAVIEST RAINFALL WAS OBSERVED OVER THE LEE SLOPES OF MAUNA LOA E OF
CAPTAIN COOK FOR WHICH A FLOOD ADVISORY WAS IN EFFECT. ON
OAHU...LINGERING SHOWERS WERE OBSERVED ALONG MOST OF THE RIDGES OF
THE KOOLAU MOUNTAINS...WITH A FEW SHOWERS REACHING THE MANOA AREA
AND DOWNTOWN HONOLULU. MEANWHILE...THE LIGHTER WINDS WILL COMBINE
WITH PERSISTING WARM AND HUMID CONDITIONS TO PUSH HEAT INDEX VALUES
TO AROUND 100 DEGREES FAHRENHEIT OR EVEN HIGHER AT TIMES.

THE OVERALL FORECAST SCENARIO WILL GREATLY DEPEND ON THE FINAL
OUTCOME OF KILO...BUT AT THE VERY LEAST EXPECT GENERALLY CLOUDY
SKIES WITH LOCALIZED HEAVY DOWNPOURS DURING THE NEXT SEVERAL
DAYS.

LATEST MIMIC/MODEL MOISTURE ANALYSES STILL DEPICT A VERY HUMID
AIRMASS MOVING ACROSS THE AREA...WITH PWAT VALUES WELL ABOVE
NORMALS. A LARGE AREA OF PWATS OVER 2 INCHES IS NOW COVERING THE
WHOLE ISLAND CHAIN...WHICH PROMPTED THE INCLUSION OF KAUAI COUNTY
INTO THE EXISTING FLASH FLOOD WATCH. THUS...A FLASH FLOOD WATCH IS
NOW IN EFFECT FOR ALL ISLANDS THROUGH MON.

THE OVERALL SYNOPTIC SCENARIO WILL KEEP POTENTIAL FOR HEAVY SHOWERS
AND THUNDERSTORM ACTIVITY DURING THE NEXT SEVERAL DAYS...WITH
POSSIBLE RAINFALL TOTALS OF 2 TO 4 INCHES AND ISOLATED HIGHER
AMOUNTS. KILO MAY BRING MORE PERIODS OF HEAVY RAIN OVER ALREADY
SATURATED GROUND...ESPECIALLY AREAS NEAR AND AROUND THE MOUNTAIN
RANGES. ADDITIONAL HAZARDS LIKE STRONG WINDS AND SEAS WILL BE
ASSESSED ONCE THE FORECAST FOR THE TRACK AND INTENSITY OF KILO
BECOMES CLEARER...BUT FOR NOW...THE FORECAST WILL REMAIN FAIRLY
WET AND UNSETTLED THROUGH MUCH OF NEXT WEEK.

ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY FOLLOW THE
PROGRESS OF KILO BY MONITORING THE LATEST BULLETINS AND PRODUCTS
ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL
WEATHER SERVICE OFFICE IN HONOLULU.

REGARDLESS OF THE FINAL OUTCOME OF KILO...NOW IS THE TIME TO REVISE
YOUR EMERGENCY RESPONSE PLANS AND DETERMINE WHAT SUPPLIES YOU MAY
NEED IN CASE OF A TROPICAL CYCLONE EVENT. DETAILED INFORMATION ON
HOW TO PREPARE FOR AN EMERGENCY SUCH AS A HURRICANE EVENT AND MUCH
MORE CAN BE FOUND AT WWW.READY.GOV.

&&

.AVIATION...
LOW LEVEL EAST TO SOUTHEASTERLY FLOW WILL CONTINUE TO ADVECT CLOUDS
AND SHOWERS TOWARDS THE ISLANDS. VFR CONDS WILL PREVAIL MOST OF THE
TIME BUT LOCALLY HEAVY SHOWERS WILL DRAMATICALLY REDUCE BOTH
CEILINGS AND VISIBILITY AT TIMES. WINDWARD AND MOUNTAINOUS REGIONS
WILL EXPERIENCE THE MOST SHOWER ACTIVITY BUT ISOLATED HEAVY
DOWNPOURS ARE POSSIBLE ALONG LEEWARD SLOPES AND COASTS AS WELL.
AIRMET SIERRA FOR MTN OBSCURATION ALONG EAST FACING SLOPES OF THE
BIG ISLAND...MAUI...AND OAHU WILL LIKELY REMAIN NECESSARY INTO
SUNDAY.

ALSO...A THICK BAND OF SHOWERS ALONG THE SOUTH COAST OF THE BIG
ISLAND...WITH WITH ISOLATED EMBEDDED THUNDERSTORMS AND CLOUD TOPS TO
45000 FT...IS CLEARLY VISIBLE ON BOTH SATELLITE AND RADAR MOVING
SLOWLY INLAND.

&&

.MARINE...
LOCALLY STRONG WINDS OVER THE TYPICALLY WINDIER WATERS AROUND THE
BIG ISLAND HAVE PROMPTED THE ISSUANCE OF A SMALL CRAFT
ADVISORY...VALID THROUGH TONIGHT. WINDS SHOULD QUICKLY RELAX ON SUN
AS KILO MOVES FURTHER AWAY FROM THE BIG ISLAND.

A WEST SWELL FROM FORMER SUPER TYPHOON ATSANI WILL CONTINUE TO
PRODUCE LOW SWELLS...WHICH SHOULD ARRIVE EARLY NEXT WEEK ALONG
WEST-FACING SHORES.

SWELLS FROM TROPICAL DEPRESSION KILO WILL ARRIVE ALONG SOUTH FACING
SHORES ON SUNDAY. DEPENDING ON THE TRACK AND INTENSITY OF
KILO...SURF COULD REACH WARNING LEVELS ON SOUTH OR WEST FACING
SHORES BY MIDWEEK.

MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY
MOIST AIR MASS REMAINS ACROSS THE AREA DURING THE NEXT SEVERAL DAYS.

SINCE KILO WILL DOMINATE THE FORECAST OVER HAWAIIAN WATERS WELL INTO
NEXT WEEK...EVEN SMALL CHANGES IN THE TRACK OR INTENSITY OF THIS
SYSTEM MAY LEAD TO BIG CHANGES IN THE FORECAST FOR ANY GIVEN AREA.
MARINERS SHOULD MONITOR THE LATEST UPDATES TO STAY INFORMED ABOUT
THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS SITUATION.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-MAUI-BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALENUIHAHA
CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:03 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 22, 7:04 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 22, 7:48 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 22, 8:22 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 22, 8:48 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 22, 9:23 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 22, 9:45 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 22, 10:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 22, 11:39 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
Aug 23, 12:20 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 1:09 AM HSTFlash Flood WarningHFOKalawao3 hr
Aug 23, 6:46 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 11:20 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 1:02 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 1:49 PM HSTSpecial Marine WarningHFO86 min
Aug 23, 1:56 PM HSTAreal Flood AdvisoryHFOKauai9 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.